New version of epilepsy drug triggers negative reactions in some patients

New sensitivity to side effects of Topiramate reported

Topiramate is a drug, also marketed under the brand name Topamax, that is used to treat certain types of seizures in people who have epilepsy. Topiramate is also used with other medications to control seizures in people who have Lennox-Gastaut syndrome, a disorder that causes seizures and developmental problems.

It can also be used to prevent migraine headaches. It's in a class of medications called anticonvulsants. It works by decreasing abnormal excitement in the brain and is a widely and successfully used drug.

The drug is now generic and is produced by different pharmaceutical companies. Carol, of Lafayette, La., reports taking 100 mg twice daily for sciatic nerve pain.

“I was getting Topiramate by Teva Pharmaceuticals and I was having very little discomfort once I went from once a day to twice a day dosing,” she writes in a ConsumerAffairs post. “The last few times I have received my prescription, however, I got a prescription filled by Zydus Pharmaceuticals with a round white pill.”

Trouble sleeping

Carol says she began to notice changes. It started with her sleep pattern.

“For somebody that doesn't sleep all that well to begin with I started being up at two and three in the morning with aching legs and my back really hurting,” she writes. “I didn't think of it being the medicine at that time. Then this month when my legs and my back have hurt to the point that I am in tears I knew something was wrong. I was taking my medicine and nothing was different with my life style so the only thing that is different since I began hurting is this white pill.”

She says the previous prescription she had for topiramate, which was a yellow oblong pill, worked well. She would like to have it back. Sage, of Anaheim, Calif., said he took tramadol before switching to Teva's topiramate. He's now taking it from the new manufacturer.

“Since they switched my meds to Zydus I have headaches, immediate weight gain, I'm super irritable, and the meds are ineffective in general,” he writes. “I hope they don't make me stay with Zydus!”

More headaches

Katie, of Taylorsville, Utah, says she takes the Zydus 100mg topiramate tablets for her headaches. She says they are no longer as well-controlled as they once were.

“Whether this is due to the concentration of active ingredient in the medication is uncertain to me, but that is what I suspect,” Katie posted. “I have found some 50mg tabs from a different manufacturer in my travel bag and for about one week have taken one of these with one 100Mg Zydus topiramate tab and this has helped better than the other combinations mentioned above.

Cheryl, of Louisville, Ky., recently switched over to the topiramate 100mg tablets from Zydus. She and her husband began noticing changes.

“My emotions are out of control,” she writes. “Anger and depression off the charts. Finally I decided to get to the bottom of the situation, the change in my topiramate is the only new thing, it has to be the problem. I called Walgreens, they told me they have not received any complaints about this manufacturer. After reading all this online, I find that hard to believe.”

Side effects

What could be behind these reports? Drugs are known to have side effects and topiramate is no different. In fact, according to the National Institutes of Health (NIH), the list of potential side effects for this drug is extensive. They include:

  • numbness, burning, or tingling in the hands or feet
  • slowed reactions
  • difficulty concentrating
  • speech problems, especially difficulty thinking of specific words
  • memory problems
  • lack of coordination
  • confusion
  • nervousness
  • aggressive behavior
  • irritability
  • mood swings
  • depression
  • headache
  • drowsiness
  • weakness
  • weight loss
  • increased saliva
  • back, muscle, or bone pain
  • difficulty falling or staying asleep

Some of these side effects were mentioned by the patients posting at ConsumerAffairs. It may be possible that a change in dosage could result in new sensitivity. Anyone who notices new side effects when their medication is altered in any way should inform their doctor immediately.

Story provided by ConsumerAffairs.
Consumer Affairs

Comments

Use the comment form below to begin a discussion about this content.

Please review our Policies and Procedures before registering or commenting

News Tribune - comments